×

On a polynomial inequality of Paul Erdős. (English) Zbl 1095.26509

Let \({\mathcal P}_n\) denote the set of all real polynomials of degree \(n\) which have no zeros in the open unit disk. The problem considerded by the authors is to find the exact value of \[ \sup_{f\in {\mathcal P}_n}{\| f'\| _\infty \over \| f\| _p},\quad 0\leq p< \infty, \eqno(1) \] where \[ \| f\| _p=\left\{{1\over 2}\int_{-1}^1| f(x)| ^pdx\right\}^{1\over p}, \quad 0<p<\infty, \]
\[ \| f\| _0=\lim_{p\to 0+}\| f\| _p=\exp\left\{{1\over 2}\int_{-1}^1\log | f(x)| dx\right\}, \| f\| _\infty=\max \{| f(x)| :\quad x\in [-1,1]\}. \]
The first named author and other authors have obtained the following result: Proposition. Let \(f\in {\mathcal P}_n\) satisfy the following condition \[ f(-1)=f(1)=0.\quad \eqno(2) \] If \(f\) is not a constant multiple by \[ q_{n,1}=(1+x)(1-x)^{n-1}\quad \text{ or}\quad q_{n,n-1}=(1+x)^{n-1}(1-x) \]
then
\[ \| f'\| _\infty <{\| q_{n,1}'\| _\infty \over \| q_{n,1}\| _p}\| f\| _p,\quad 0\leq p<\infty. \]
The question whether the condition (2) in the Proposition is superfluous was proposed by the first named author and Q. I. Rahman. In this paper the authors have completely solved the above problem by finding the exact values of (1) and the corresponding extremal polynomials. Their result shows that for \(p>1\) the condition (2) in the Proposition is realy superfluous, i.e., the extremal polynomials must satisfy (2) even if (2) is not a prerequisite. But in the case \(0\leq p<1\), the extremal polynomials of (1) do not satisfy (2). When \(p=1\), there are two kinds of extremal polynomials of (1) among which one satisfies (2) but the other does not.

MSC:

26C05 Real polynomials: analytic properties, etc.
26D20 Other analytical inequalities
41A17 Inequalities in approximation (Bernstein, Jackson, Nikol’skiĭ-type inequalities)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Arsenault, M.; Rahman, Q.I., On two polynomial inequalities of erdo&#x030B;s related to those of the brothers Markov, J. approx. theory, 84, 197-235, (1996) · Zbl 0842.26014
[2] Borwein, P., Markov’s inequality for polynomials with real zeros, Proc. amer. math. soc., 93, 43-47, (1985) · Zbl 0564.26003
[3] Bernstein, S., Sur l’ordre de la meilleure approximation des fonctions continues par des polynômes de degré donné, Mém. acad. roy. belgique (2), 4, 1-103, (1912) · JFM 45.0633.03
[4] Bernstein, S., Sur la représentation des polynômes positifs, Comm. soc. math. kharkow (2), 14, 227-228, (1915) · JFM 48.1371.04
[5] Dryanov, D.P.; Rahman, Q.I., On certain Mean values of polynomials on the unit interval, J. approx. theory, 101, 92-120, (1999) · Zbl 1063.41008
[6] Erdélyi, T., Bernstein-type inequalities for the derivatives of constrained polynomials, Proc. amer. math. soc., 112, 829-838, (1991) · Zbl 0753.41011
[7] Erdo&#x030B;s, P., On extremal properties of polynomials, Ann. of math. (2), 41, 310-313, (1940)
[8] Markov, A.A., On a problem of D. I. mendeleev, Zap. akad. nauk Saint |St. Petersburg, 62, 1-24, (1889)
[9] Meissner, E., Über positive darstellungen von polynomen, Math. ann., 70, 223-235, (1911) · JFM 42.0459.11
[10] Newman, D.J., Derivative bounds for Münz polynomials, J. appox. theory, 18, 360-362, (1976) · Zbl 0441.41002
[11] Qazi, M.A.; Rahman, Q.I., The fundamental theorem of linear programming applied to certain extremal problems for polynomials, Ann. numer. math., 4, 529-546, (1997) · Zbl 0894.26005
[12] Scheick, J.T., Inequalities for derivatives of polynomials of special type, J. approx. theory, 6, 354-358, (1972) · Zbl 0259.26012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.